Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Morristown, TN

May 27, 2018Blount County, Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 27, 2018, 8:21 PM EDT for Blount County, Knox County, Tennessee. It was in force for 80 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 8:21 PM EDT (00:21 UTC)
Expired
May 27, 2018, 9:41 PM EDT
In force
80 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Blount County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:00 PM EDTFLASH FLOODFarragut, TNSEVERAL ROADWAYS HAD HIGH WATER MAKING TRAVEL HAZARDOUS ACROSS THE FARRAGUT, TENNESSEE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WGUS54 KMRX 280021
FFWMRX
TNC009-093-280215-
/O.NEW.KMRX.FF.W.0005.180528T0021Z-180528T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
821 PM EDT SUN MAY 27 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Western Knox County in east Tennessee...
  Northwestern Blount County in east Tennessee...

* Until 1015 PM EDT.

* At 820 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Knoxville, Maryville, Alcoa, Farragut, Louisville, Halls,
  Friendsville, Bearden, Powell and Karns.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3575 8416 3576 8415 3577 8418 3581 8417
      3590 8427 3592 8425 3594 8427 3593 8424
      3599 8419 3599 8415 3602 8408 3604 8406
      3607 8409 3618 8395 3616 8391 3617 8384
      3575 8402

$$

DH
2 follow-up statements
911 
WGUS74 KMRX 280045
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
845 PM EDT SUN MAY 27 2018

TNC009-093-280215-
/O.CON.KMRX.FF.W.0005.000000T0000Z-180528T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox TN-Blount TN-
845 PM EDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
WESTERN KNOX AND NORTHWESTERN BLOUNT COUNTIES...

At 842 PM EDT, local law enforcement reported flooding on several 
roadways across the Farragut area and western sections of Knox 
County, Tennessee.  Up to two and one-half inches of rain have 
already fallen. Additional flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Halls,
Friendsville, Bearden, Powell and Karns.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3575 8416 3576 8415 3577 8418 3581 8417
      3590 8427 3592 8425 3594 8427 3593 8424
      3599 8419 3599 8415 3602 8408 3604 8406
      3607 8409 3618 8395 3616 8391 3617 8384
      3575 8402

$$

DH
848 
WGUS74 KMRX 280141
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
941 PM EDT SUN MAY 27 2018

TNC009-093-280150-
/O.CAN.KMRX.FF.W.0005.000000T0000Z-180528T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox TN-Blount TN-
941 PM EDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING FOR WESTERN KNOX AND NORTHWESTERN BLOUNT
COUNTIES IS CANCELLED...

The heavy rain has ended. The flooding is subsiding is no longer 
expected to pose a threat. However, low lying areas will likely have 
standing water. Please continue to heed any remaining road closures.
Remember...Turn around, Don't Drown.

LAT...LON 3575 8416 3576 8415 3577 8418 3581 8417
      3590 8427 3592 8425 3594 8427 3593 8424
      3599 8419 3599 8415 3602 8408 3604 8406
      3607 8409 3618 8395 3616 8391 3617 8384
      3575 8402

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:31 PM EDT, 50 minutes earlier.

Area forecast discussion, May 27, 7:31 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
731 PM EDT Sun May 27 2018

.AVIATION...00Z TAFs
Widespread showers with embedded thunderstorms were moving across
the central and northern Tennessee Valley early this evening.
Anticipate the next couple of hours KTYS and KTRI will be impacted
by the rain. Tropical moisture will begin to stream into the area
in earnest around 12z Monday. Pockets of heavy rain will move
over KTYS and KCHA whereas after 18z lighter rain could fall in
KTRI depending on how downslope impacts the moisture moving across
the Appalachians. Along with the rain will come lowering cigs and
a few hours of reduced vsby - generally MVFR except for KTRI
where it could drop to LIFR just before 12z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Monday evening for Cherokee-Clay.

TN...Flash Flood Watch through Monday evening for Blount Smoky
     Mountains-East Polk-Sevier Smoky Mountains-Southeast Monroe.

VA...None.
&&

AC
Hazardous weather outlook, May 27, 3:41 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
341 PM EDT Sun May 27 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
341 PM EDT Sun May 27 2018 /241 PM CDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. The primary threats from any of these
storms will be cloud to ground lightning and heavy rainfall. Any
locations that have received recent heavy rainfall could see an
enhanced threat of localized flash flooding with additional
accumulations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moisture associated with subtropical storm Alberto will spread
across the region in earnest beginning early Monday morning and
lasting through late Tuesday night or early Wednesday morning.
This has the potential to bring occasional heavy rainfall to the
Southern Appalachian Region. This may lead to localized flash
flooding. In addition, river rises may occur midweek due to the
heavy rain and runoff, especially those rivers which originate in
western North Carolina.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but reports of flooding or
severe weather is appreciated.

CDG

In the hours before

Special weather statement, May 27, 5:40 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
540 PM EDT SUN MAY 27 2018

TNZ070-073-074-272245-
Jefferson TN-Sevier Smoky Mountains TN-North Sevier TN-
540 PM EDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND CENTRAL
SEVIER COUNTIES UNTIL 645 PM EDT...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pigeon Forge, or near Gatlinburg, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevierville, Gatlinburg, Dandridge, Pigeon Forge, Pittman Center,
McMahan, Chestnut Hill, Harrisburg, Bird Crossing, Fairgarden, Kodak
and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 8369 3595 8368 3597 8365 3598 8366
      3599 8365 3600 8367 3602 8367 3603 8331
      3572 8337 3572 8364
TIME...MOT...LOC 2140Z 172DEG 9KT 3579 8350

DH
Special weather statement, May 27, 5:59 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
559 PM EDT SUN MAY 27 2018

TNZ067-068-085-086-272245-
Northwest Monroe TN-Roane TN-Loudon TN-McMinn TN-
559 PM EDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON...
NORTHEASTERN MCMINN...NORTHWESTERN MONROE AND SOUTHEASTERN ROANE
COUNTIES UNTIL 645 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sweetwater, Loudon, Madisonville, Fairview, Niota, Philadelphia,
Paint Rock and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3549 8463 3562 8465 3565 8462 3569 8463
      3571 8462 3573 8464 3571 8466 3572 8466
      3582 8467 3581 8434 3549 8441
TIME...MOT...LOC 2159Z 182DEG 11KT 3557 8452

DH
Special weather statement, May 27, 6:45 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
645 PM EDT SUN MAY 27 2018

VAZ002-272330-
Wise VA-
645 PM EDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WISE COUNTY AND THE CITY
OF NORTON UNTIL 730 PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Norton, moving northwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton, Wise, Big Stone Gap, Appalachia and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 8250 3688 8259 3688 8263 3685 8265
      3692 8286 3695 8286 3697 8287 3698 8287
      3699 8283 3701 8283 3701 8278 3703 8275
      3704 8274 3705 8272 3712 8272 3714 8268
TIME...MOT...LOC 2245Z 123DEG 6KT 3696 8264

DH
Local storm report, May 27, 7:13 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      3 S ABINGDON            36.67N 81.97W
05/27/2018                   WASHINGTON         VA   911 CALL CENTER

            SEVERAL MUD SLIDES AND FLOODING ON ROADWAYS ACROSS THE
            SOUTHERN SECTIONS OF WASHINGTON COUNTY, VA, ESPECIALLY
            NEAR HOLSTON LAKE.

&&

DH
Local storm report, May 27, 7:46 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 W LENOIR CITY         35.80N 84.31W
05/27/2018                   LOUDON             TN   911 CALL CENTER

            SEVERAL TREES DOWN JUST WEST OF LENOIR CITY, TN.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:15 PM EDTSpecial Weather StatementMRXSequatchie45 min
May 27, 9:28 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Rhea, Sequatchie3 hr
May 27, 10:34 PM EDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs, Monroe116 min
May 28, 12:12 AM EDTAreal Flood AdvisoryMRXMarion3 hr
May 28, 4:20 AM EDTFlash Flood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 22 more64 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.